Proportion of osteoporotic post-menopausal women at increased risk for upper GI adverse events associated with bisphosphonate therapy Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Background- The bisphosphonate alendronate has been associated with higher rates of adverse oesophageal effects when used in the community setting compared to what was observed in the clinical trials. Patients with a history of gastroesophageal problems or who are concurrently using an NSAID therapy may be at increased risk for the gastroesophageal problems associated with alendronate use. This study assesses the proportion of post-menopausal women in the community with osteoporosis that are at increased risk for gastroesophageal adverse effects associated with alendronate.Methods- The administrative database for the Quebec government drug benefit program was used to identify a cohort of 5400 post menopausal women aged 65 years or older who were using the bisphosphonate etidronate for the treatment of osteoporosis. Patients were evaluated for the presence of either risk factor, chronic GI drug therapy use (a marker for prior gastroesophageal problems) or chronic NSAID use.Findings- 31% of women taking etidronate were also chronically using GI drug therapies and 50% were using NSAIDs; 18% of the women were using all three drugs.Interpretation- Many osteoporosis patients in the community setting who are candidates for bisphosphonate therapy might be considered at increased risk for alendronate's gastroesophageal adverse effects. This may account for differences in pre-marketing and postmarketing event rates. Copyright (c) 2000 John Wiley & Sons, Ltd.

publication date

  • September 2000